Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 4, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at May 29, 2003, 3:15 PM MDT for Archuleta County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2003, 3:15 PM MDT (21:15 UTC)
- Expired
- May 29, 2003, 4:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Archuleta County, CO
The radar
The Grand Junction radar (KGJX), 223 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -393 J/kg
- Mixed-layer LCL
- 2640 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
592 WUUS55 KGJT 292115 SVRGJT COC007-292200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 314 PM MDT THU MAY 29 2003 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ARCHULETA COUNTY IN SOUTH CENTRAL COLORADO * UNTIL 400 PM MDT * AT 308 PM MDT...RADAR INDICATED A SEVERE THUNDERSTORM WAS NORTH OF PAGOSA SPRINGS...MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER PAGOSA SPRINGS BY 345 PM MDT THIS SEVERE THUNDERSTORM COULD PRODUCE PENNY SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3740 10689 3739 10713 3716 10724 3711 10693
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:00 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 29, 2:00 PM MDT, 1 hour 15 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 200 PM MDT THU MAY 29 2003 TONIGHT THROUGH FRIDAY NIGHT... STRONG HIGH PRESSURES SLIDES TO THE SOUTHEAST INTO NEW MEXICO THROUGH THE PERIOD IN RESPONSE TO THE CALIF AND BAJA LOW OFF THE WEST COAST. THIS WILL KEEP WEAK WAVES OF ENERGY TO ENHANCE AFTERNOON...EVENING TSRA. SLIGHT ADJUSTMENTS TO CURRENT FORECAST BUT OVERALL SENSIBLE WEATHER WELL ON TRACK. CONVECTION IN THE SAN JUANS A BIT LATER THAN YESTERDAY WHILE THE UINTAHS KICKED OFF EARLY. MOSTLY HIGH BASED ACTIVITY WITH VIRGA... LIGHTNING AND WINDS UP TO 35 OR 40 MPH...WITH MORE RAIN TO REACH THE GROUND IN THE SAN JUANS WITH GREATER THAN A QUARTER INCH IN PLACES. NEAR RECORD TEMPERATURES OVER THE PAST WEEK HAS CONCENTRATED THE SNOW MELT INTO A SHORT PERIOD SO WE HAVE ISSUED FLOOD WARNINGS FOR THE YAMPA FROM STEAMBOAT SPRINGS TO DEERLODGE AND THE CRYSTAL FROM REDSTONE TO CARBONDALE. ELSEWHERE WATERWAYS WILL BE NEAR BANK FULL AND RUNNING FAST FROM NOW THROUGH THIS UPCOMING WEEKEND. DJC/21 SATURDAY THROUGH TUESDAY... UPPER LEVEL HIGH RETREATS INTO TEXAS SATURDAY AS FLOW BECOMES WESTERLY IN ADVANCE OF PACIFIC SHORTWAVE. H5 TROUGH WILL RIDE NORTH ACROSS IDAHO/MONTANA HOWEVER...H7 S/W TROUGH WILL AFFECT THE FORECAST AREA PRODUCING LIFT AND WITH SUFFICIENT MOISTURE IN PLACE...EXPECT SCATTERED CONVECTION TO OCCUR SATURDAY AND LINGER SATURDAY EVENING. DRIER AND MORE STABLE AIRMASS WILL DEVELOP BEHIND TROUGH SUNDAY AS FLOW SHIFTS NORTHWEST. AS A RESULT...A REPRIEVE FROM THE MUCH ABOVE NORMAL TEMPS IS LIKELY BY SUNDAY. MONDAY/TUESDAY...UPR HIGH REDEVELOPS OVER SOUTHERN CALIFORNIA WITH A LIGHT ZONAL FLOW ACROSS THE FORECAST AREA. DEEPER MOISTURE WILL REMAIN WELL NORTH AND SOUTH OF THE FORECAST AREA...SO DO NOT EXPECT ANY CONVECTIVE DEVELOPMENT UNTIL TUESDAY AFTERNOON...WHEN DAYTIME HEATING INTERACTS WITH A BIT MORE MOISTURE GRADUALLY WORKING UP FROM THE SOUTH. TEMPERATURES WILL REMAIN WARM (ABOVE NORMAL) MONDAY AND TUESDAY. DJN.83 WEDNESDAY AND THURSDAY: UPPER LOW WILL BE MEANDERING OVER THE DESERT SOUTHWEST...AND WILL BE CLOSE ENOUGH TO COLORADO FOR A THREAT OF THUNDERSTORMS FOR THE ENTIRE FORECAST AREA. WITH H7 SPECIFIC HUMIDITIES AROUND 6 G/KG...STORMS MAY GENERATE RAIN FOR THE HIGHER TERRAIN...BUT THE LOWER VALLEYS WILL BE GENERALLY DRY. PF .GJT...RIVER FLOOD WARNING FOR COLORADO ZONES 1/2/5/8/10.
Hazardous weather outlook, May 29, 5:40 AM MDT, 9 hours 35 minutes before
COZ001>014-017>023-UTZ022>025-027>029-301130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 540 AM MDT THU MAY 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EARLY EVENING OVER THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO. MOST OF THESE STORMS WILL BE ISOLATED EXCEPT OVER THE WESTERN SAN JUAN MOUNTAINS WHERE THEY ARE EXPECTED TO BE SCATTERED. THESE STORMS WILL PRODUCE SOME LIGHTING AND LITTLE OR NO RAINFALL. STRONG GUSTY OUTFLOW WINDS WILL ACCOMPANY SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THERE IS A CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS MAINLY OVER THE MOUNTAINS EACH DAY THROUGH WEDNESDAY. MOST OF THE THUNDERSTORMS ARE EXPECTED TO PRODUCE LITTLE OR NO RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.